FDA Orders Label Change for Impotence Drugs
Change will reflect reports of sudden vision loss among users
FRIDAY, July 8, 2005 (HealthDay News) -- The U.S. Food and Drug Administration on Friday ordered updated labeling for the impotence drugs Viagra, Cialis and Levitra to reflect a small number of reports of sudden vision loss among users.
The agency is advising consumers to stop taking these medicines and call a doctor or health-care provider immediately if they experience sudden or decreased vision loss in one or both eyes, a condition known as NAION (non arteritic ischemic optic neuropathy) that occurs when blood flow is blocked to the optic nerve.
Anyone taking or considering taking these erectile dysfunction drugs should also tell their health-care provider if they've ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again, the FDA said in a statement.
The agency said it had not yet been able to determine if the drugs were the cause of the loss of eyesight or whether the problem was related to other factors such as high blood pressure or diabetes, or to a combination of these problems.
The move followed a May 27 announcement by the FDA that it had received 43 reports of varying degrees of vision loss -- including blindness -- among 38 users of Viagra, four users of Cialis, and one user of Levitra.
But, health experts cautioned, this type of vision loss also is linked to the same illnesses -- such as heart disease and diabetes -- that can lead to impotence or erectile dysfunction.
On Friday, FDA spokeswoman Susan Cruzan said the labeling change was "based on adverse event reports, a total of 43 for all three drugs."
"But we have not established that this is a cause-and-effect relationship. We're not sure we can establish it as the cause, because this is a population with other problems. If and when we get other reports, based on media interest, we will continue to evaluate and monitor the report. That's what we do for every drug," she added.
An estimated 23 million American men take these impotence drugs.
The FDA said Friday that the vision problems are attributed to NAION, which is considered one of the most common causes of sudden vision loss in older Americans; estimates suggest there are anywhere from 1,000 to 6,000 cases a year.
Risk factors for NAION include diabetes and heart disease -- two of the leading causes of impotence. For that reason, it may be impossible for the FDA to determine whether the impotence drugs contribute to vision loss.
In the March issue of the Journal of Neuro-Ophthalmology, Dr. Howard D. Pomeranz, an ophthalmologist at the University of Minnesota, reported on seven cases of NAION related to the use of Viagra.
According to that report, six patients had vision loss within 24 hours after taking the drug. Five patients had permanent vision loss in one eye and the other patient lost sight in both eyes. All of these men had high blood pressure, diabetes, or high cholesterol -- again, risk factors for vision loss.
Last month, Pfizer Inc., the maker of Viagra, said a post-marketing review determined that the drug did not increase patients' risk of blindness.
Dr. Robert Cykiert, an ophthalmologist at New York University Medical Center, told HealthDay in May that "these drugs are known to have effects on the blood vessels in various parts of the body." Viagra can cause blood pressure to drop, which may cause insufficient blood flow to the optic nerve, resulting in vision loss, he explained.
"Probably, patients need to be careful about using this drug," Cykiert said. "If somebody has bad vascular disease, then they are at an increased risk of developing vision problems. The risk is low, but it is a possible risk factor."
But another expert said it was premature to blame these drugs for what might be just a coincidence.
"Is this the kind of episode where there are 50 episodes in millions of men, and that is similar to what one would expect in men who have diabetes and cardiac disease?" Dr. Natan Bar Chama, a urologist at Mount Sinai Medical Center in New York City, told HealthDay in May.